Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 2022, 6:08 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 6:08 PM CDT (23:08 UTC)
- Expired
- Apr 12, 2022, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 6:23 PM CDT | HAIL 0.88 | Spencer, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 3:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 597 m²/s²
- 0-3 km storm-relative helicity
- 872 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199
WUUS53 KFSD 122308
SVRFSD
IAC041-059-130000-
/O.NEW.KFSD.SV.W.0009.220412T2308Z-220413T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
608 PM CDT Tue Apr 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickinson County in northwestern Iowa...
Clay County in northwestern Iowa...
* Until 700 PM CDT.
* At 608 PM CDT, a severe thunderstorm was located near Linn Grove,
or 13 miles south of Spencer In Clay County, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Greenville around 615 PM CDT.
Other locations in the path of this severe thunderstorm include
Spencer In Clay County, Fostoria, Lost Island Lake and Terril.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Iowa.
&&
LAT...LON 4291 9503 4291 9513 4293 9538 4336 9506
4330 9491 4302 9491
TIME...MOT...LOC 2308Z 216DEG 35KT 4297 9524
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM2 follow-up statements
476
WWUS53 KFSD 122329
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
629 PM CDT Tue Apr 12 2022
IAC041-059-130000-
/O.CON.KFSD.SV.W.0009.000000T0000Z-220413T0000Z/
Dickinson IA-Clay IA-
629 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN DICKINSON AND CLAY COUNTIES...
At 629 PM CDT, a severe thunderstorm was located near Spencer In Clay
County, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lost Island Lake and Terril.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9503 4291 9513 4293 9538 4336 9506
4330 9491 4302 9491
TIME...MOT...LOC 2329Z 216DEG 35KT 4314 9507
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM919
WWUS53 KFSD 122358
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
658 PM CDT Tue Apr 12 2022
IAC041-059-130008-
/O.EXP.KFSD.SV.W.0009.000000T0000Z-220413T0000Z/
Dickinson IA-Clay IA-
658 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
CLAY COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Iowa.
LAT...LON 4291 9503 4291 9513 4293 9538 4336 9506
4330 9491 4302 9491
TIME...MOT...LOC 2358Z 216DEG 35KT 4335 9486
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:29 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 12, 3:29 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
329 PM CDT Tue Apr 12 2022
.MESOSCALE DISCUSSION...
Issued at 328 PM CDT Tue Apr 12 2022
...Significant severe weather event expected this evening...
1. Discrete supercells, with the potential of producing very large
hail and a couple of tornadoes, may develop late this afternoon and
this evening.
2. A squall line is expected to develop across northwestern Iowa
after 00Z bringing the threat for damaging winds and isolated
tornadoes.
At 19Z, a warm font extended from north central Nebraska into
southwestern Iowa. This front was rapidly moving north and is
expected to move toward the MN/IA border by 00Z. Stratus will break
up along and head of the warm front and allow temperatures to rise
into the 70s and dew points to rise into the upper 50s to lower 60s.
This front will be followed by a dry line which will reach the SD
and NE border late this afternoon. As the dryline approaches, an
upper wave currently in western Nebraska will move into central
Nebraska by 21Z. Already seeing cumulus forming near the SD/NE line
near KVTN. Expect that this will be where storms will initially
develop between 20Z and 21Z. As the wave moves east, additional
discrete storms look to developing near the SD/NE border toward KSUX
and into northwestern Iowa through 00Z. As the dryline continues to
moves east, additional convective development is expected - likely
east of the SD/IA border. These storms will quickly grow upscale
into a squall line as it approaches Hwy 71 between 01Z and 03Z. Any
storms that form this afternoon will be in an environment with 50-60
kts of effective deep layer shear. With this amount of shear, any
discrete storms are likely to become supercellular and move
northeast at 40 kts.
For storms west of YKN, the warm sector is very narrow so as storms
move northeast they will quickly become elevated. MUCAPEs are likely
to be around 1000 J/kg up to I90 and perhaps as far north as Hwy 14
(Brookings and Marshall). These elevated storms will be capable of
producing hail up to ping pong ball size this evening.
For storms east of YKN including far southeast SD, far northeast NE,
and most of NW Iowa, the warm sector is broader and any discrete
storms will have the potential to remain surface based for a couple
of hours before becoming elevated as they move north of I-90. These
storms will form a strongly sheared environment with 0-1 km SRH
greater than 200 m2/s2. At the same time, MLCAPEs of 1000-2000 J/kg
are expected through 00Z. if storms remain discrete, they will
quickly become supercellular. With access to strong low level shear
and ample instability, the storms will have the potential to produce
very large hail - up to 2.5 in. - as well as tornadoes. Winds from
any rear flank downdrafts would also have the potential to be 60-70
mph.
The threat of discrete storms will primarily be through 00Z. After
00Z, the dryline will begin to move more east into IA. With
additional lift associated with the upper level wave moving toward
the NE/IA border, a line of storms is expected to develop by sunset.
0-1 km SRH will still be greater than 200 m2/s2 so initial cells
will still pose a tornado and hail threat. As storms form into a
line, the tornado threat may briefly decrease as the line organizes
but the wind threat will increase. As the rear inflow jet likely
forms within the line, winds up to 80 mph could occur as the storms
move east toward Hwy 71. In addition, 0-3 km bulk shear greater than
30 kts will also favor the development of mesovortices within the
line that could also produce tornadoes and/or winds to 80 mph. The
line of storms is expected to be east of the area by 03Z.
&&
.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 328 PM CDT Tue Apr 12 2022
From about 13/06Z onward, focus for this forecast will be on
strong west-northwest flow through at least Thursday, as well as
anomalously cold conditions which will persist for much of the
forecast period into early next week.
While the leading cold front will race eastward tonight, a new
surface low is projected to develop in the Red River Valley of the
North on Wednesday, before moving very slowly east-northeast into
southern Ontario with a nearly stacked upper low through Thursday.
Another round of strong winds will prevail on the backside of this
system. Seeing good model consensus on a somewhat weaker pressure
gradient across our area through the day Wednesday, as the surface
low intensifies well to our north, but a surface ridge extends from
the northern Rockies into the central/southern Plains. Could see
winds/wind gusts approach advisory criteria across our west, nearer
the tighter gradient, but for the most part looks like just your
standard northern Plains windy day.
By Wednesday night/Thursday, although the surface low is slowly
pulling away, the pressure gradient across our area appears to
tighten in response to the surface low deepening further, at least
through early Thursday afternoon when the surface ridge axis to our
southwest begins to build into the mid-Missouri Valley. 925-850mb
winds increase from general 30-40 kt on Wednesday, to 40-50kt
Wednesday night into Thursday, all nearly unidirectional around the
stacked system, which should favor strong mixing. At this point,
does not look to reach high wind warning criteria in our forecast
area, but a stronger potential for advisory level winds Wednesday
night/Thursday.
As far as temperatures, sub-zero 925mb temperatures are prevalent
throughout the forecast area from daybreak Wednesday through midday
Thursday, briefly mixing a few degrees above freezing over southern
portions of the area during the afternoon/early evening. Meanwhile,
850mb temperatures fall to several degrees below 0C, with ensembles
showing these values to be in the lowest 5% of climatology for mid
April. Doesn't look like we will be in record cold max territory for
temperatures, but expect highs to range from mid 30s-near 40 north,
to mid-upper 40s south both days.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 328 PM CDT Tue Apr 12 2022
Despite a period of ridging aloft which moves across the northern
Plains on Saturday, temperatures remain abnormally cold, perhaps
briefing warming more substantially on Sunday, but this will be
largely dependent on timing/track of a trailing trough which will
swing through the northern Plains during the latter half of the
weekend.
Aside from this potential brief warming on Sunday, GEFS/EC ensembles
continue to show 850mb temperatures near/below the 10th percentile
of climatology. As such, high temperatures remain 15-20 degrees
below normal into early next week, with highs only in the upper 30s
and 40s most days.
This upper trough and its associated warm advection will bring a
chance of light precipitation to the region during the latter half
of the weekend, with precip type (most likely rain or snow) again
dependent on timing and low-level temperatures. Aside from this, it
looks like dry conditions will prevail through the mid-long range
portion of the forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue Apr 12 2022
Widespread MVFR-IFR ceilings north of a warm front will slowly
lift north this afternoon, likely remaining most persistent
north of a line from KHON-KFSD-KSPW. Could see some patchy light
fog /BR/ in the areas of lowest stratus, especially in the higher
elevations of southwest Minnesota late afternoon/evening, but do
not expect this to impact TAF locations at this time. Southeast
winds gusting 25-35kt will also prevail within the stratus area
into this evening.
Of greater concern, but also greater uncertainty, is timing of
potential thunderstorms during the late afternoon/evening. High
resolution models showing limited consistency in this regard, but
have attempted to highlight window of greatest consensus for the
KFSD/KSUX forecasts, with storms more likely to directly impact
KSUX than KFSD.
After any TSRA threat moves east, expect to see increasing west
winds, with gusts again 25-35kt or higher persisting through the
end of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT Wednesday for SDZ050-052-057>060-
063>066-068>070.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MESOSCALE...Schumacher
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, Apr 12, 4:55 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 455 AM CDT Tue Apr 12 2022 SDZ038-050-052-053-057>059-063-064-131200- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. High to very high fire danger is expected this afternoon and evening. Strong northwest winds will develop behind a passing front this evening, bringing gusts up to 55 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-131200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Union- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong to severe thunderstorms may move through late this afternoon through this evening. Large hail up to golf ball size, damaging wind gusts to 70 mph, and a tornado or two are all potential threats with the strongest storms. Behind a passing front, winds may gust up to 45 mph overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ039-054-060-131200- Kingsbury-Miner-Hanson- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. High fire danger is expected this afternoon and evening. Strong northwest winds will develop behind a passing front tonight, bringing gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 12, 5:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CORRECTIONVILLE 42.48N 95.78W
04/12/2022 M1.75 INCH WOODBURY IA FIRE DEPT/RESCUE
TRAINED SPOTTER WITH THE FIRE DEPARTMENT
REPORTED QUARTER TO GOLF BALL SIZED HAIL.
&&
APLocal storm report, Apr 12, 5:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL ARMOUR 43.32N 98.34W
04/12/2022 E1.00 INCH DOUGLAS SD EMERGENCY MNGR
QUARTER SIZE HAIL ON THE NORTHSIDE OF
ARMOUR.
&&
PRLocal storm report, Apr 12, 5:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 6 NE HORNICK 42.29N 96.01W
04/12/2022 E1.50 INCH WOODBURY IA PUBLIC
&&
IGLocal storm report, Apr 12, 5:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 2 ESE CHANCELLOR 43.37N 96.95W
04/12/2022 E0.88 INCH TURNER SD FIRE DEPT/RESCUE
NICKEL SIZE HAIL 2 TO 3 MILES EAST OF
CHANCELLOR ALONG HIGHWAY 44.
&&
PRLocal storm report, Apr 12, 6:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 8 NE ARMOUR 43.39N 98.21W
04/12/2022 E1.75 INCH DOUGLAS SD EMERGENCY MNGR
TIME ESTIMATED FROM RADAR.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 4:29 AM CDT | Wind Advisory | FSD | Cherokee, Ida, Lyon, Plymouth, Sioux, Woodbury | 23 hr |
| Apr 12, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 38 min |
| Apr 12, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien | 42 min |
| Apr 12, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 31 min |
| Apr 12, 5:54 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 33 min |
| Apr 12, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 13 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.